1. This site uses cookies. By continuing to use this site, you are agreeing to our use of cookies. Learn More.
  2. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  3. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2019 »
    Dismiss Notice
  4. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Bowel trouble

Discussion in 'Diabetes Discussions' started by pau1200, May 15, 2019.

  1. pau1200

    pau1200 Type 2 · Active Member

    Messages:
    35
    Likes Received:
    28
    Trophy Points:
    38
    Hello again,

    I wanted this on a separate post as this I hope is down to metformin. I’ve been on metformin 2 weeks now, 1 tablet twice a day and everything has been going great until Friday. I was out with friends and let’s just say what I thought was wind wasn’t, luckily I noticed and went to the loo before I had actually made a mess(sorry for description) it wasn’t uncontrollable diarrhoea. I went when home and went to the loo and everything I eat just evacuated like a bucket emptying. Next day everything back to normal, had a light Sunday lunch and same again. Everything has been ok until tonight, I started with a normal stool passing and then watery diarrhoea. It’s like what I eat (chicken salad) tonight just flew through me. Does this sound like a metformin reaction or again should I go back to my gp?

    Really sorry for descriptions but it’s the only way I could think to illustrate what it’s like
     
    • Hug Hug x 2
    • Like Like x 1
  2. Kittycat_7_

    Kittycat_7_ Type 2 · Well-Known Member

    Messages:
    493
    Likes Received:
    354
    Trophy Points:
    103
    Hi Pau,
    I'm so sorry your going thru this, sorry not sure what dose your on.
    Did you start with one tablet then increase the next week?
    It is very likely it's the Metformin doing this.
    You could ask your dr for the slow release Metformin. Or ask for a different drug.
    However what's your diet like?
    We can help with food ideas etc.
    I had to stop Metformin for this.
    Take care
    .
     
    • Agree Agree x 1
  3. pau1200

    pau1200 Type 2 · Active Member

    Messages:
    35
    Likes Received:
    28
    Trophy Points:
    38
    Hi,

    I am still on the one tablet (500mg) as I’m scared to increase the dose. I spend a lot of time infront of prospects presenting so can’t afford to dash off or be stuck in the car.

    Diet wise I’m on a low carb diet and loosing weight. My readings are alit better now, 2hrs after I eat I was down to 6.8 but I have to be careful what I eat, weetabix for breakfast still keeps my reading up at 10 2hrs after.
    I normally go for egg or some berries and Greek yoghurt for breakfast, a simple salad for lunch and then tonight I had 1/2 roast chicken with salad again. The diarrhoea on all occasions has come after the the evening meal so it’s not that bad.

    I’ll have a chat and ask about the slow release tablet
     
    • Winner Winner x 2
    • Hug Hug x 1
  4. Mike D

    Mike D Type 2 · Expert

    Messages:
    7,347
    Likes Received:
    11,044
    Trophy Points:
    198
    NO CHATS .... Get the slow release version and now
     
    • Like Like x 1
    • Useful Useful x 1
  5. 1spuds

    1spuds Type 2 · Well-Known Member

    Messages:
    375
    Likes Received:
    388
    Trophy Points:
    83
    GOOD ANSWER! GOOD ANSWER! Yes on both IMO.

    Sounds like what I experienced with metformin,I weaned it off as fast as possible.Doc already aware I would adjust med based on numbers from testing.Im a retired RN and I had worked with doc in hospital so we were both good on doing this.

    This is my second time with sugar issues,and I needed metformin as I let myself get scary high.I stopped testing,bad mistake for me for sure.

    As sugars normalized from the big highs with the use of the HFLC diet I started weaning off met as long as they didnt go up.I spent 6 weeks on the drug,and my digestion was a mess the whole time.
     
    • Agree Agree x 1
  6. ickihun

    ickihun Type 2 · Master

    Messages:
    12,936
    Likes Received:
    18,160
    Trophy Points:
    298
    I was thankful to start metformin on diagnosis in 2002 as it was the only time I had periods and felt less solid around the stomach.
    Last year I stopped metformin due to IBS symptoms.
    I really really miss its benefits. Slow release was no help due to my IBS so im on another med which isn't perfect either (alongside multiple dosed insulin injections).
    I'm hoping after bariatric surgery I can start to tolerate metformin once again. A brilliant drug for IR.
     
    • Like Like x 1
    • Agree Agree x 1
  7. DavidGrahamJones

    DavidGrahamJones Type 2 · Well-Known Member

    Messages:
    2,907
    Likes Received:
    1,920
    Trophy Points:
    178
    Yes and Yes.

    I suggest you ask GP for the SR version (sustained release or slow release) and that certainly works for most people. I had problems for many years and an idiot doctor who suggested I had IBS, I didn't care what they called it, it was the metformin that caused it. Going on to a low carb diet (<50gms a day) made a big difference.

    No need to apologise for content, these things should be discussed. I recommend that you record your experience at https://yellowcard.mhra.gov.uk/. This is also a good resource if you want to know what other people are experiencing with any drug.
     
    • Agree Agree x 3
    • Informative Informative x 1
  8. wiflib

    wiflib Type 2 (in remission!) · Well-Known Member

    Messages:
    1,964
    Likes Received:
    706
    Trophy Points:
    173
    Keep up with the low carbs and you may decide not to take it again.
     
    • Like Like x 1
    • Winner Winner x 1
    • Optimistic Optimistic x 1
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook